News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Can B12 injection lead to increased anxiety?


 irisheyez1121 - Wed Nov 12, 2008 6:22 pm

Hello. I am a 38 year old married female, with a history of depression and anxiety dating back to my teenage years. I was diagnosed with MDD in 1997, and did well with Celexa, then changed to Lexapro when it came out. I went off it for one year in 2006 when I became pregnant, and experienced some anxiety and the first panic attack I ever had when I was 7 months pregnant. Following the birth of my daughter, I had post partum depression for 2 months, and was put back on Lexapro in 4/2007. It helped, but it seemed like it did not control the anxiety as well as it used to (5mg at that time). 3 months ago, due to increased anxiety, I was increased to 10 mg Lexapro daily. I spoke with my primary MD last month about having extreme fatigue, so she did blood work, and all levels were normal except for my serum B12, which was around 296. She said I have pernicious anemia, so I took oral supplements for 3 days, which didnt seem to have much effect, so she then gave me an IM injection of B12, about 2 weeks ago. Since that time, I have definitely had more energy, but now I am experiencing what I can only describe as a "keyed up" feeling, all day long, where I feel not necessarily anxious, but that I am going to jump out of my skin. I have trouble falling asleep now (never was an issue before the B12 shot), and in order to calm down, I have resorted to taking 1 tsp of children's benadryl at night. My primary MD does not think that this can be from the B12, and suggested that it might be due to the change of seasons, and that I could try increasing the Lexapro to 15 mg. I made an appt with a psychiatrist, but can't be seen until 12/8, and in the meantime, I am climbing the walls. I have never had this feeling before in my life...the Lexapro has worked well, up until now, so I am wondering if perhaps my body is getting used to the B12, or if not, if my anxiety is getting worse for some reason. I have no other medical conditions except for Mitral Valve Prolapse, and over the past 6 months, I have been experiencing panic attacks 2 times/month or so. If you can give me some insight into what may be going on, if there is anything I can do to calm down, and if the psychiatrist is the right person to see (or is there another type of MD who can help), I would greatly appreciate it!! I also wanted to mention that I am a social worker, so I am familiar with depression and anxiety. Thanks for your time.
 Faye Lang, RN, MSW - Fri Nov 14, 2008 4:40 pm

Hello, Irisheyez,

Increased anxiety from B-12 therapy, whether oral or injected, is not a known side effect. Pernicious Anemia symptoms may contribute to your feeling of unease and fatigue. You have had many stressful experiences over the past few months, and you have had previous episodes of both anxiety and depression. You are correct that seeing a psychiatrist is essential, since your symptoms suggest recurrent Major Depression and Anxiety Disorder. Since you are a social worker, you may be aware of relaxation techniques, such as slowly tightening and then relaxing your muscles slowly from head to toe, or picturing yourself in a favorite spot relaxing. Your daughter is at a very active age, and you may be feeling the frustration of so many demands, on top of your known anxiety. If it's possible to have some regular time alone to relax, with your daughter safe with a relative or friend, please do so. It will give you respite time to relax.
If you are unable to get an appointment with a psychiatrist relatively soon, then see your own doctor until you are able to see the psychiatrist.

Good luck and I hope you are feeling better soon.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here